Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 15, NWS San Angelo, TX

April 23, 2004Haskell County, Throckmorton County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 23, 2004, 3:25 PM CDT for Haskell County, Throckmorton County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 3:25 PM CDT (20:25 UTC)
Expired
Apr 23, 2004, 4:30 PM CDT
In force
65 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Haskell County, TX, Throckmorton County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 12:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 8.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1004 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1004 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WFUS54 KSJT 232025
TORSJT
TXC207-447-232130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
324 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  HASKELL COUNTY IN NORTH CENTRAL TEXAS
  THROCKMORTON COUNTY IN NORTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF THROCKMORTON

* UNTIL 430 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES WEST OF
  IRBY...OR ABOUT 9 MILES EAST OF HASKELL...MOVING EAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  IRBY BY 325 PM CDT
  THROCKMORTON BY 355 PM CDT
  ELBERT BY 415 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING BASEBALL 
SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3324 9965 3307 9960 3314 9895 3339 9895

$$
27/BRAZZELL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 23, 1:08 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 23, 1:08 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
108 PM CDT FRI APR 23 2004

.SHORT TERM...BRIEF AS WILL BE GOING INTO SEVERE WEATHER OPERATIONS
SHORTLY WITH DRYLINE STORMS FIRING UP ALREADY. BIGGEST THREAT FOR
SEVERE WEATHER WILL BE FROM SAN ANGELO NORTHEAST TO BAIRD. AS THE
COLD FRONT PROGRESSES TO THE SOUTH...ANTICIPATE THAT THE ACTIVITY
WILL BECOME MORE OF A HEAVY RAIN EVENT IN THE LATE EVENING INTO THE
OVERNIGHT. STILL ANTICIPATE POST FRONTAL ACTIVITY TO CONTINUE
THROUGH TOMORROW INTO EARLY TOMORROW NIGHT. STILL WILL BE FAIRLY
COOL TOMORROW WITH CLOUDS AND PRECIP. ALREADY UNDER A TORNADO WATCH
TIL 6 PM...AND WILL CONTINUE TO WATCH THROUGH THE EVENING. THINKING
NOW IS THAT THE BEST SEVERE WEATHER THREAT WILL BE FROM 3 TO 9 PM.

&&

.LONG TERM...
DID NOT MAKE MUCH CHANGE TO THE EXTENDED FORECAST TODAY. DID LOWER
POPS FOR MUCH OF THE PERIOD IN THE EXTENDED AND IT DID RECONFIGURE
THE MENTIONABLE POPS A LITTLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     58  68  56  73 /  80  70  40   0
SAN ANGELO  60  70  57  75 /  80  70  40  10
JUNCTION    65  73  60  74 /  80  80  50  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 6 PM FOR ALL
BUT THE SOUTHERN SIX COUNTIES.
.

&&

27/BRAZZELL
Hazardous weather outlook, Apr 23, 1:05 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
105 PM CDT FRI APR 23 2004

SPOTTER ACTIVATION WILL BE LIKELY.
TXZ049-054-064>066-071>073-098-099-113-114-127-128-139-140-154-155-
241800-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-FISHER TX-
HASKELL TX-IRION TX-JONES TX-MCCULLOCH TX-NOLAN TX-RUNNELS TX-
SAN SABA TX-SHACKELFORD TX-STERLING TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
105 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
A TORNADO WATCH IS IN EFFECT UNTIL 6 PM.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM
SAN ANGELO TO BROWNWOOD THIS AFTERNOON THROUGH THIS EVENING. AS A
SLOW MOVING COLD FRONT WILL INTERACTS WITH AN ACTIVE
DRYLINE TO PRODUCE THUNDERSTORMS CAPABLE OF VERY LARGE
HAIL...DAMAGING WINDS TO 70 MPH...AND A FEW TORNADOES.

HAZARDOUS IS ANTICIPATED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS LIKELY THIS
AFTERNOON AND EVENING.

TXZ076>078-168>170-241800-
CROCKETT TX-KIMBLE TX-MASON TX-MENARD TX-SCHLEICHER TX-SUTTON TX-
105 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. AS A SLOW MOVING COLD FRONT INTERACTS WITH AN
ACTIVE DRYLINE TO PRODUCE THUNDERSTORMS CAPABLE OF VERY LARGE
HAIL...DAMAGING WINDS TO 70 MPH.

HAZARDOUS WEATHER IS POSSIBILE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE THIS
AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 23, 2:20 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             4 W RULE                33.18N 99.96W
04/23/2004  1.00 INCH        HASKELL            TX   LAW ENFORCEMENT

&&

BRAZZELL
Local storm report, Apr 23, 2:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
237 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             RULE                    33.18N 99.89W
04/23/2004  0.88 INCH        HASKELL            TX   PUBLIC

&&

BRAZZELL
Local storm report, Apr 23, 2:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
252 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TORNADO          2 S HASKELL             33.13N 99.73W
04/23/2004                   HASKELL            TX   BROADCAST MEDIA

&&

BRAZZELL
Local storm report, Apr 23, 3:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 E HASKELL             33.16N 99.68W
04/23/2004  1.75 INCH        HASKELL            TX   AIRPLANE PILOT

&&

BRAZZELL
Local storm report, Apr 23, 3:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SAN ANGELO TX
319 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 E HASKELL             33.16N 99.73W
04/23/2004  1.75 INCH        HASKELL            TX   BROADCAST MEDIA

&&

BRAZZELL
Local storm report, Apr 23, 3:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
321 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 E HASKELL             33.16N 99.65W
04/23/2004  2.75 INCH        HASKELL            TX   BROADCAST MEDIA

&&

BRAZZELL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:49 PM CDTSevere Thunderstorm WarningSJTHaskell56 min
Apr 23, 2:24 PM CDTTornado WarningSJTHaskell66 min
Apr 23, 3:42 PM CDTSevere Thunderstorm WarningSJTJones63 min
Apr 23, 4:23 PM CDTSevere Thunderstorm WarningSJTShackelford52 min
Apr 23, 4:29 PM CDTSevere Thunderstorm WarningSJTThrockmorton61 min
Apr 23, 4:39 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan81 min
Apr 23, 4:42 PM CDTSevere Thunderstorm WarningSJTJones78 min
Apr 23, 5:10 PM CDTSevere Thunderstorm WarningSJTShackelford65 min
Apr 23, 5:19 PM CDTFlash Flood WarningSJTFisher116 min
Apr 23, 5:34 PM CDTFlash Flood WarningSJTShackelford, Throckmorton116 min
Apr 23, 5:45 PM CDTFlash Flood WarningSJTNolan3 hr
Apr 23, 5:52 PM CDTSevere Thunderstorm WarningSJTJones53 min
Apr 23, 5:55 PM CDTSevere Thunderstorm WarningSJTThrockmorton50 min
Apr 23, 5:55 PM CDTSevere Thunderstorm WarningSJTNolan65 min
Apr 23, 6:04 PM CDTFlash Flood WarningSJTJones3 hr
Apr 23, 6:14 PM CDTSevere Thunderstorm WarningSJTShackelford76 min
Apr 23, 6:29 PM CDTSevere Thunderstorm WarningSJTTaylor61 min
Apr 23, 6:37 PM CDTSevere Thunderstorm WarningSJTCallahan68 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.